Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 185, NWS Hastings, NE

August 22, 2021Jewell County, Smith County, Kansas; Webster County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 22, 2021, 10:26 PM CDT for Jewell County, Smith County, Kansas; Webster County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 10:26 PM CDT (03:26 UTC)
Expired
Aug 22, 2021, 11:15 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jewell County, KS, Smith County, KS, Webster County, NE

The radar

The Grand Island radar (KUEX), 42 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS53 KGID 230326
SVRGID
KSC089-183-NEC181-230415-
/O.NEW.KGID.SV.W.0185.210823T0326Z-210823T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1026 PM CDT Sun Aug 22 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jewell County in north central Kansas...
  Northeastern Smith County in north central Kansas...
  Southern Webster County in south central Nebraska...

* Until 1115 PM CDT.

* At 1026 PM CDT, a severe thunderstorm was located 7 miles south of
  Inavale, or 37 miles northeast of Phillipsburg, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Inavale around 1030 PM CDT.
  Red Cloud around 1045 PM CDT.

Other locations in the path of this severe thunderstorm include Guide
Rock and Burr Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9875 4000 9873 4009 9873 4012 9827
      3983 9827
TIME...MOT...LOC 0326Z 273DEG 23KT 4000 9869 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
3 follow-up statements
766 
WWUS53 KGID 230342
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1042 PM CDT Sun Aug 22 2021

KSC089-183-NEC181-230415-
/O.CON.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Jewell KS-Smith KS-Webster NE-
1042 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN JEWELL...NORTHEASTERN SMITH AND SOUTHEASTERN WEBSTER
COUNTIES...

At 1041 PM CDT, a severe thunderstorm was located 7 miles south of
Red Cloud, or 41 miles northwest of Beloit, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Burr Oak around 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3986 9864 4005 9861 4007 9827 3983 9827
TIME...MOT...LOC 0341Z 273DEG 24KT 3997 9854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
616 
WWUS53 KGID 230402
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1102 PM CDT Sun Aug 22 2021

KSC183-NEC181-230412-
/O.CAN.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Smith KS-Webster NE-
1102 PM CDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH AND
SOUTHEASTERN WEBSTER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3985 9850 4000 9850 4000 9827 3983 9827
TIME...MOT...LOC 0402Z 282DEG 19KT 3994 9842 

$$

KSC089-230415-
/O.CON.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Jewell KS-
1102 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN JEWELL COUNTY...

At 1102 PM CDT, a severe thunderstorm was located 7 miles northwest
of Burr Oak, or 36 miles northwest of Beloit, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Burr Oak around 1120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3985 9850 4000 9850 4000 9827 3983 9827
TIME...MOT...LOC 0402Z 282DEG 19KT 3994 9842 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
408 
WWUS53 KGID 230411
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1111 PM CDT Sun Aug 22 2021

KSC089-230421-
/O.EXP.KGID.SV.W.0185.000000T0000Z-210823T0415Z/
Jewell KS-
1111 PM CDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEWELL COUNTY
WILL EXPIRE AT 1115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3985 9850 4000 9850 4000 9827 3983 9827
TIME...MOT...LOC 0411Z 273DEG 23KT 3994 9835 

$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 22, 5:50 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
550 PM CDT Sun Aug 22 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 305 PM CDT Sun Aug 22 2021

As of 2:45 pm satellite shows the remnants of a pesky, narrow, lower
level stratus deck breaking up over the northern portions of the
CWA. Under this cloud deck temperatures are struggling to reach 80
degrees. Clear areas are currently into the mid 80s across south
central NE, and mid 90s in KS. Breezy southerly flow at the sfc
today thanks to a tightening sfc pressure gradient from being wedged
between an approaching sfc low to the northwest and the departed
sfc high to the northeast. The main focus of the forecast is the
severe weather potential this evening and tonight, as well as the
heat the next two days. Then in the extended there are plenty of
off and on chances for more showers and thunderstorms and warmer
than average temps continue.

PoPs and the severe weather threat tonight:

Ahead of an upper level trof a sfc low is set to move across the
Northern Plains later this afternoon. This will push a weak cold
front through the area that will then stall around the state line
later tonight.

This looks to be one of those situations where development of
convection will be rather isolated in nature, but what does develop
has the chance of quickly going severe. The atmosphere is rather
primed for severe weather (though there is a slight cap in place,
but the frontal boundary should help with that). Most of our CAPE is
coming from daytime heating today, with most models showing around
2,000-3,000 J/kg of MLCAPE and 0-6 km bulk shear of 40-50 kts. Low
and midlevel lapse rates look fairly steep, and there is decent low
level curvature to the hodograph. This is certainly supportive of
supercell development with large hail, damaging winds, and
potentially an isolated tornado. Models generally agree that the
main timing is between 7pm and 1am, though we could still see a few
isolated storms outside this time period. With regards to location,
there is disagreement amongst models. The HRRR and the NAMNEST both
keep things a little farther south, around the state line, sweeping
across from west to east. The RAP shows development over the western
CWA that sort of stalls out and dies then redevelops with the LLJ
later tonight over the far eastern CWA. The EC and the GFS keep
storms focused around the I-80 corridor sweeping from west to east.
Even this close in time there is still too much uncertainty as to
how exactly this will play out later.

The remainder of the forecast is characterized by southwest flow
aloft, broad upper level high pressure to our south, and periodic
small waves pushing through that bring off and on chances for
showers and thunderstorms. Tomorrow and Tuesday look to be
uncomfortably hot, with highs well into the 90s and heat indices
from 100-105 degrees. Then tomorrow afternoon a weak midlevel wave
moves through and could help to spur some late afternoon to early
evening showers and storms, a few of which could be strong to
severe. Tuesday afternoon another quick shortwave moves through
along with a sfc cold front which could bring some showers and
storms to the eastern most portions of the CWA Tuesday evening.
Beyond Tuesday temperatures come down only slightly, still
remaining in the upper 80s and low to mid 90s. Several more
perturbations in the flow make their way across the area and bring
more off and on chances for rain to the forecast throughout the
week. On Thursday a broad upper level trof moves over the NW CONUS
and then gradually lifts over Canada on Friday, but a second and
more energized trof forms right on its heels and could be
something to watch in future forecasts.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 547 PM CDT Sun Aug 22 2021

Main concern is strong to severe storms forming across the outlook
area this evening and overnight. A few of these storms could
affect the terminals. Otherwise, VFR conditions are expected
through the end of the TAF period. Winds will become lighter over
the next several hours and will generally remain out of the south
and southeast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 22, 10:24 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1024 PM CDT Sun Aug 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1024 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms will be possible overnight, mainly along the
Nebraska/Kansas state line. Strong storms are possible with hail
and gusty winds the primary threats. Heavy rain has caused some
flooding concerns for far southern Nebraska.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will again be possible across portions of the
outlook area at various points Monday afternoon through Saturday
night. A few of these storms could be strong to severe Monday and
Tuesday.

Monday and Tuesday will feature heat index values around 100 to
105 degrees, mainly within southern and eastern portions of the
outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Reports of any hail, wind
damage, and flooding are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Aug 22, 8:58 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     6 NW ORLEANS            40.19N 99.52W
08/22/2021  M63 MPH          HARLAN             NE   MESONET

&&

ADP
Special weather statement, Aug 22, 9:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
915 PM CDT Sun Aug 22 2021

KSZ006-007-NEZ085-086-230300-
Jewell KS-Smith KS-Nuckolls NE-Webster NE-
915 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northern Jewell,
northeastern Smith, Nuckolls and southern Webster Counties through
1000 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm over
Red Cloud, or 36 miles south of Hastings, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cowles around 920 PM CDT.
  Guide Rock around 930 PM CDT.

Other locations in the path of this storm include Bostwick, Superior,
Nelson and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4000 9793 3993 9793 3986 9861 4007 9873
      4014 9873 4034 9803 4000 9788
TIME...MOT...LOC 0215Z 262DEG 28KT 4007 9850

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Aug 22, 9:19 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     5 NNE INAVALE           40.16N 98.61W
08/22/2021  M55 MPH          WEBSTER            NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Special weather statement, Aug 22, 9:33 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
933 PM CDT Sun Aug 22 2021

NEZ084-085-230315-
Franklin NE-Webster NE-
933 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of Franklin and western
Webster Counties through 1015 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naponee, or 26 miles southeast of Holdrege, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomington around 945 PM CDT.

Other locations in the path of this storm include Franklin, Riverton
and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4029 9860 4000 9858 4000 9875 4003 9918
      4022 9918
TIME...MOT...LOC 0233Z 267DEG 25KT 4011 9912

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Aug 22, 9:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       6 ESE OXFORD            40.23N 99.52W
08/22/2021  M4.94 INCH       HARLAN             NE   MESONET

&&

ADP
Local storm report, Aug 22, 10:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       6 ESE OXFORD            40.23N 99.52W
08/22/2021  M5.90 INCH       HARLAN             NE   MESONET

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:26 PM CDTAreal Flood AdvisoryGIDPhillips9 hr
Aug 22, 7:43 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith31 min
Aug 22, 8:31 PM CDTSevere Thunderstorm WarningGIDJewell, Smith44 min
Aug 22, 9:47 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDJewell, Smith43 min
Aug 22, 11:10 PM CDTSpecial Weather StatementGIDJewell50 min
Aug 23, 12:03 AM CDTSpecial Weather StatementGIDJewell42 min
Aug 23, 1:07 AM CDTSpecial Weather StatementGIDJewell23 min
Aug 23, 3:57 AM CDTAreal Flood AdvisoryGIDJewell, Smith3 hr
Aug 23, 3:59 PM CDTHeat AdvisoryGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith28 hr
Aug 22, 7:18 PM CDTSpecial Weather StatementGIDSherman42 min
Aug 22, 7:39 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman26 min
Aug 22, 8:11 PM CDTSpecial Weather StatementGIDFurnas, Harlan49 min
Aug 22, 8:13 PM CDTSpecial Weather StatementGIDFranklin47 min
Aug 22, 8:18 PM CDTSpecial Weather StatementGIDHoward, Merrick, Sherman42 min
Aug 22, 8:21 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Howard, Merrick, Nance and 1 more39 min
Aug 22, 8:52 PM CDTSpecial Weather StatementGIDFurnas, Harlan53 min
Aug 22, 8:57 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps48 min
Aug 22, 9:05 PM CDTAreal Flood AdvisoryGIDFurnas, Harlan7 hr
Aug 22, 9:15 PM CDTSpecial Weather StatementGIDNuckolls, Webster45 min
Aug 22, 9:28 PM CDTFlash Flood WarningGIDFurnas, Harlan7 hr
Aug 22, 9:33 PM CDTSpecial Weather StatementGIDFranklin42 min
Aug 22, 11:00 PM CDTAreal Flood AdvisoryGIDFranklin, Harlan, Webster8 hr
Aug 22, 11:27 PM CDTSpecial Weather StatementGIDKearney48 min
Aug 22, 11:40 PM CDTSpecial Weather StatementGIDThayer50 min
Aug 23, 12:14 AM CDTSpecial Weather StatementGIDWebster46 min
Aug 23, 12:38 AM CDTSpecial Weather StatementGIDGosper, Phelps52 min
Aug 23, 1:22 AM CDTSpecial Weather StatementGIDKearney23 min
Aug 23, 2:14 AM CDTSpecial Weather StatementGIDWebster31 min
Aug 23, 2:45 AM CDTSpecial Weather StatementGIDNuckolls30 min
Aug 23, 4:19 AM CDTAreal Flood WarningGIDFurnas, Harlan6 hr
Aug 23, 5:06 AM CDTSpecial Weather StatementGIDNuckolls39 min
Aug 23, 5:58 AM CDTSpecial Weather StatementGIDNuckolls47 min
Aug 23, 6:21 AM CDTAreal Flood AdvisoryGIDNuckolls, Webster5 hr
Aug 23, 9:54 AM CDTSpecial Weather StatementGIDFranklin36 min
Aug 23, 10:42 AM CDTSpecial Weather StatementGIDWebster33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.